12 May 2016

To Pee or Not to Pee

Remember back in March when I wrote about my feet swelling to the size of a loaf of banana bread? Yeh, well, about that. In the ensuing months, my feet swelled even more, then my ankles, then my calves, then the lower half of my thighs, then the upper half of my thighs.

In all, I accumulated 24 pounds of water weight before I decided to put a stop to it. I demanded a two-week break from chemo (my doctor said it was fine as my numbers were so good) and set about trying to stop the water weight (known in medical circles as edema).

We had already spent two months adjusting my chemo doses to no avail. We added a diuretic (to make me pee) and increased the dose with no success. So, during my break, I had a “come to Jesus” talk with my kidney doctor and he prescribed me a different diuretic. Guess what: the water weight started pouring off. In about two weeks, I’ve lost 14 pounds. I still have ten pounds to go (to get to my pre-chemo weight) but I’m confident that will happen.

Here’s my dilemma: I go back on chemo in a week or so. I assume the edema will return. Perhaps the water lost by the new diuretic will counter the water gained by the chemo. I know it will be a delicate balancing act, but it’s something that needs to be done. I refuse to gain weight ever again -- even if it’s only water weight. I struggled my whole life with my weight and only in the past decade or so got it down and under control. It’s still a constant battle.

Listen: edema is not to be taken lightly. All that extra weight is bad for my heart (remember my heart surgery in 2015?) and other organs. Not to mention whatever damage is being done to my legs. I understand edema is often a companion to chemo treatment; but really, it’s not acceptable.

So, fingers crossed that I can establish a kind of edema detente, to keep up with the chemo yet not incur additional problems from the water weight. Right now, I’m cautiously optimistic.

19 April 2016

Four to get Two? I’ll Take it!

Had my monthly meeting today with my cancer doctor. He said I am responding “amazingly well” to the chemo. My protein numbers are way down (into the normal range, which is good) and my albumin level is increasing (although still not yet high enough) which is also good. He thinks if I do a total of four months chemo (two more in addition to what I’ve already done) then I can be off chemo for possibly as long as two years (!). Myeloma is not curable, so it will always come back. But four months on and two YEARS off is a great tradeoff.

We also talked about the always-possible T-cell transplant. He said it would allow me perhaps three years off from chemo. I wonder if an extra year is a great deal though, considering how horrible the T-cell transplant prep is (mega doses of chemo, hospital stays, etc.) and the lengthy recovery process (up to two months of not being able to interact with people or go out, etc.). Not to mention the cost. Not to mention that the cancer will still come back anyway.

The downside to all this good news is that my feet/leg swelling continues apace. I’ve gained 17 pounds of (what must be) water weight. We’ve tried many things without luck to get it to stop and go back down. Today, we reduced the dose of another of my chemo drugs in the hopes this might allow the water weight to go away. Sigh! It’s really frustrating, especially considering all the years I’ve struggled to keep my weight down (I was 183 six weeks ago).

Right now, I’m focusing on the silver lining around the cloud. It’s been a good day. (Plus, we got pizza for lunch. Always good.)

14 April 2016

The Big “D”

I guess it was a mistake to ask the nurse. After a few weeks of chemo, I told her that I had been free of the bad side effects like diarrhea and vomiting and asked if that meant I would not get them. “No,” she said. “Sometimes it takes four to six weeks for the drugs to build up. So, you might still get them.” 

Great, I thought. Something to look forward to.

So then last Tuesday, my fifth chemo treatment, began like any other day -- but ended as one of the worst days of my chemo period. Yep, the big “D”: diarrhea. It started a few minutes before I went to bed and lasted all night and half way into Wednesday. After a few phone calls I found out I could take an over-the-counter medication -- which seems to have helped. Although the flood has stopped, the exhaustion lingers on. If it’s possible, I’m actually more exhausted than my most exhausted days over the past few weeks.

Thankfully, Matt’s mom brought homemade soup. That helped.

05 April 2016

Like Honey for Bees

If you know me, you know I’m a nice guy. Being nice is more efficient than being a shit.

This morning, I found out that my health insurance had been terminated through what turned out to be a mistake by the insurance company. I didn’t know that when I called to ask them why.

Although I would have been totally justified to yell, scream, berate and demand, instead I was completely calm and nice: “Did I make a mistake to cause this?” “Can you help me figure out what happened?” I was pleasant and I was appreciative (after all, the customer service person didn’t cause it and she was trying to help me).

You know how you feel when someone treats you like shit. It feels pretty horrible, doesn’t it? You also know how it feels when someone genuinely appreciates your efforts. I would rather someone try to help me because I was being nice and they wanted to please me, than because I was threatening and terrorizing the poor person who was terrified of making me even madder.

And you know what? Being nice works about 99 percent of the time. The glitch has been corrected and my health insurance is back in force.

03 April 2016

Into Every Life a Little Change Must Come

My first month of chemo (of three) ends in a couple days. I’ve taken a little time to think about how different my life is right now compared to this time last year when I was recovering from my open-heart surgery.

Some of the changes include the ongoing swelling in my feet -- so bad that I’ve had to invest in new shoes of a larger size. That sucks. There is also the fatigue, the here-today gone-tomorrow sense of taste, and the occasional trembling in my hands.

The biggest change, however, is that I have not done any serious writing since August of 2015. I’ve been a journalist most of my life. I quit my full-time corporate job in 2012 to allow myself the luxury of focusing on my long-form writing (novels). I used that time well, publishing nine novels and a collection of short stories. But I noticed in the summer of 2015 that I was struggling to finish my most recent novel. Struggling not because of writer’s block, but because of fading energy. This was a few months before I started the path that led to my cancer diagnosis. I didn’t understand at the time why it was so hard to write; I understand now.

Since then, I’ve written nothing new. I’ve had to turn down freelance writing projects and put my own writing aside. I’ve gone from writing four or five or six hours a day to nothing. I spend most of that time now resting with reading or napping. It totally sucks. Not only do I not have the actual strength to write, I also am lacking the mental strength to concentrate on writing. It’s amazing how much energy that takes, and how little of that energy I have.

Keeping in mind that my cancer can only be treated but not cured, my hope is that the treatment will eventually allow me to return to something like a normal life; but I wonder if that will happen. I hope it’s a case of the night being darkest before the dawn, but I’m not confident. I sometimes wonder if my writing career is pretty much over and that this will become my new normal.

25 March 2016

Chemo Update: Food for Thought

Chemo fucks with your body. After only three treatments, things have started to change. I’m retaining water and bloating, and I have these small tremors in my hands. I’ve also pretty much lost my sense of taste. Everything tastes like cardboard: crunchy cardboard, soft cardboard, occasionally tart cardboard. It’s the oddest thing to pop a piece of chocolate in my mouth and not be able to tell if it’s chocolate or a piece of potato. Apparently, it’ll come back once the chemo stops, but right now, nothing. The first time I noticed it, I had tried a spoonful of yogurt. I couldn’t taste “yogurt,” so I told Matt it had gone bad. He tried it and said it was fine. Now, I pick food based on the consistency (crunchy, soft, etc.) rather than the taste. Perhaps it’ll be a good thing to help me keep off the weight that the steroid is making me gain (water retention). Amazing the amount of comfort we find in food that’s missing when we can’t taste it.